What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 3, 11:46 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 3, 11:46 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1146 AM CST Tue Jan 3 2023
.UPDATE...
Issued at 1019 AM CST Tue Jan 3 2023
A slow moving warm front continues to be analyzed near the
Kankakee River Valley this morning which has lead to the
development of dense fog ahead of the boundary. Current
observations have shown visibilities to drop to a quarter mile at
times which has prompted the issuance of a Dense Fog Advisory for
areas along and south of I-80 and north of the Kankakee River.
Guidance has continued to support the idea that the fog would
continue to gradually push northward ahead of the front through
this afternoon which looks to lead to some reduced visibilities
for the evening commute. Be sure to add extra time for any
traveling today and slow down when driving into and through the
fog.
Additionally, we are also continuing to monitor the potential for
some strong to possibly severe thunderstorms to develop this
afternoon along a quick moving cold front. Current surface
analysis has the cold front stretching southward across eastern
Missouri from a surface low centered over central Iowa. The
expectation is for this surface low to move northeastward through
this afternoon which will swing the cold front through our area
during the mid to late afternoon hours. The key uncertainty as to
where these storms may develop is dependent upon how far north the
warm front will make it before the cold front catches up to it and
the system begins to occlude. Recent guidance trends this morning
continue to indicate that the warm front should be able to reach
I-80 by this afternoon which would put most of east central
Illinois and northwestern Indiana in the warm sector where
temperatures and dew points look to climb into the upper 50s and
lower 60s. If this remains true, forecast soundings are indicating
that nearly 500 J/kg of CAPE would develop in this area in
conjunction with steep mid-level lapse rates and strong mostly
unidirectional shear profiles. These conditions should be
sufficient to support a couple of strong to severe thunderstorms
that would have the potential for gusty winds, small hail, and
possibly a brief tornado although the tornado potential does look
to be rather low at this time. While there is a marginal risk
(level 1 of 5) for this potential in our southeastern CWA, the
greatest severe potential does look to be for areas along and east
of I-57 where the better environment looks to set up. As
previously mentioned there is still some uncertainty to sort
through so be sure to stay up to date on the forecast through this
afternoon.
Yack
&&
.SHORT TERM...
Issued at 330 AM CST Tue Jan 3 2023
Through Thursday...
Key forecast messages on this first Tuesday of 2023:
* One more day of pesky fog with potential for dense fog to return
later this morning through this evening, with highest confidence
in this closer to the Lake Michigan shore but could be
widespread north of I-80 during the evening commute
* Large temperature range north to south today with highs mid 40s
north of I-88 and topping 60 south of the Kankakee River Valley
* Early morning rain transitioning to more areas of drizzle by mid
morning; scattered showers and also spotty thunderstorms mainly
south of I-80 this afternoon with a few strong storms possible
* Cooler Wednesday with the likelihood of some snow in the region
Wednesday afternoon into Thursday that may yield minor accums
Satellite imagery depicts a maturing, mid-latitude cyclone
centered over the Central Plains. A somewhat broad moist conveyor
belt ahead of this is resulting in showers over the area early this
morning. The highest coverage including thunderstorms has been
near the Ohio River, and this has resulted in some moisture
robbing. Observed rainfall amounts with this has been around a
quarter inch per hour, well less than any flood concerns. This
main area of showers will end between 7 and 930 A.M. from
southwest to northeast across the area. As of 3 AM, no thunder has
made it into the CWA. If any does occur early this morning it
should be along/south of the Kankakee River Valley.
The early morning showers have disrupted the thickness of the fog
but this is expected to be temporary as the forecast area will
remain within a favorable regime for fog development. This
includes being north of the system warm front that is presently
along the southern CWA border, as well as light winds, ample
boundary layer moisture, and a cloud layer that is already only
200-400 ft AGL. In addition, fog has been fairly persistent over
the lake and will be prone to expand into at least lakefront
locations. So have gone with "Areas of Fog" in today's forecast.
North of I-80, in particular the Chicago metro and lakefront,
stands the best chance for needing another Dense Fog Advisory at
some point today and this evening. This could include during the
evening commute time. Have included some forecast dense fog
mention near the lake.
As the system surface low of around 999 mb moves from northern
Missouri to northern Iowa today it will start to slowly occlude.
Prior to that though, the warm front will lift north into the far
southern forecast area, and this is where temperatures are still
forecast to warm into the lower 60s (already 60 degrees just south
of the forecast as of 3 AM). North of the warm front, especially
along and north of I-80, stratus and drizzle will hinder much
moderation, and the highs of mid-upper 40s may not occur in these
locations until early evening. Now we know this is a far cry from
the near record warm highs that looked as if it would spread in
today two to three days ago, but with the overall system slowing,
the northward evolution of the warm sector is now much slower.
The upper low's associated trough will acquire a slightly negative
tilt this afternoon, with a mid-level (400-600 mb) jet maximum of
>80 kt spreading across Illinois. This will be just ahead of the
dry slot at that layer and an arc of scattered showers and some
thunderstorms will be prone to develop across northern to central
Illinois. Most convection-allowing models (CAMs) paint this
solution in the afternoon, however with notable difference in
coverage and slight variance in timing. Column relative humidity
does drop above the boundary layer, which would favor activity to
be only isolated to scattered. North of the warm frontal
placement, which is likely to be near the Kankakee River Valley
this afternoon, any activity should be atop a steep inversion,
though some small hail is possible. South of the Kankakee River
Valley, models have trended toward more destabilization with
steepened mid-level lapse rates atop mid 60s surface temperatures
and lower 60s dew points. Forecast profiles indicate that this
probably will be sufficient for mixed layer parcels with mlCAPE
values potentially exceeding 500 J/kg as far north as the Kankakee
River Valley. Shear profiles are long hodographs due to the speed
shear, with some slight veer-back-veering. If some convection can
develop this afternoon in that small far southern portion of the
forecast area, there could be some elongated, small supercell
type structures, capable of quick 50+ mph gusts and a non-zero
brief tornado threat.
The surface cold front basically catches up to the warm front
(i.e. occludes) over the CWA later this evening. Until then, the
fog threat, potentially dense, will remain north of I-80 including
into the Chicago metro. Any shower coverage tonight should be
very spotty with the dry slot being overhead.
Attention then turns to the upper low itself which meanders its
way eastward toward the Wisconsin/Illinois border by late
Wednesday night into Thursday morning. This has trended slightly
further north in model solutions and a smidge slower, which is not
surprising given the trends the last few days. For Wednesday, the
colder air aloft and positive vorticity advection (PVA)
supporting shower development creeps into north central Illinois
in the afternoon and northeast Illinois late in the day. Steepened
low-level lapse rates indicate showers are the probable mode, with
wet bulb cooling favored to result in snow showers especially
after dark. With the further north solution, the potential for
minor accumulations Wednesday night into Thursday immediately near
the vorticity center have dropped some. Reflecting this are NBM
v4.1 probabilities of >1 inch of snow now under 20 percent.
Continue with the chance snow mention and small diurnal range
underneath the clouds and snow showers, with highs in the mid 30s
and lows in the mid 20s.
MTF
&&
.LONG TERM...
Issued at 330 AM CST Tue Jan 3 2023
Thursday night through Monday...
Key messages:
* Snow chances Saturday areawide, possibly mixed with rain S of I-80
* Cool temperatures continue: highs in the 30s through the period
There may be a few lingering snow showers/flurries into Thursday
evening as the slow moving closed upper low begins to push off to
the east. In its wake temperatures dip into the 20s to around 30
degrees overnight into early Friday morning. Friday looks quiet with
the area under shortwave-ridging. Temperatures Friday warm into the
mid to upper 30s, which will be the story for temperatures through
the weekend into early next week.
Our attention then turns to our next potential weather system
Saturday. There remains some uncertainty in the details, though
latest guidance continues to show an eastward moving low-amplitude
shortwave moving across the Central Plains. Meanwhile a positively
tilted wave may be pushing south southeast into the Northern
Plains/Upper Mississippi Valley. There continues to be differences
in the timing and placement of these two features at this range.
There may be some phasing of these two features overhead with an
attendant developing surface low somewhere to our southwest. This
would bring chances for wintery precipitation to the area, with us
currently on the northern side of the low would favor snow. It is
possible some rain mixes in south of I-80 depending on how far north
the warmer air can reach. Perfectly timed phasing and a more robust
low and a focused axis of frontogenesis could result in at least
minor slushy accumulations. Something to keep an eye! This system
will then quickly depart to the southeast by Sunday morning.
Beyond this point the details become less certain. Currently have a
dry forecast, though another system may try to move through sometime
during the Monday night into Tuesday timeframe. Still plenty of time
to resolve those details with later forecasts.
Petr
&&
.AVIATION...
For the 18Z TAFs...
Aviation weather concerns:
* LIFR ceilings this afternoon into the evening.
* LIFR visibilities in light drizzle and fog this afternoon into the
early evening.
* Area of rain showers this afternoon, with the possibility of a
thunderstorm developing.
* Brief period overnight into Wednesday morning of high MVFR or VFR
ceilings, but back down to MVFR by mid-day Wednesday.
There will be active weather for this afternoon and evening as a
surface low and associated fronts approach from the southwest.
Widespread LIFR ceilings of around 200 to 400 ft will continue this
afternoon with occasional drizzle and fog reducing visibilities to
IFR/LIFR conditions. A line of rain showers is moving in from the
southwest, bringing showers on station from early afternoon (RFD) to
mid-afternoon (other terminals) for an hour or two. There is a
chance that any of these showers might develop into a thunderstorm,
but confidence in this occurring presently is to low to include in
the TAFs.
After this line goes through, there continues to be a chance for
isolated showers, but mainly expect drizzle and fog at least into
the early evening. Chances for drizzle should decrease as we
approach midnight, but fog will hang around a few hours longer.
Presently we believe that ceilings and visibilities will improve
slightly after midnight and into Wednesday morning, lifting to high
MVFR or even VFR criteria. But another area of lower, MVFR ceilings
are expected to develop Wednesday mid-day.
Winds will be light from the east / northeast, but will switch to
the south later this afternoon. They will eventually veer to the
southwest overnight, a pick up a bit to around 9 kt.
BKL
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory...ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ105-
ILZ106-ILZ107-ILZ108 until 2 PM Tuesday.
IN...Dense Fog Advisory...INZ001-INZ002 until 2 PM Tuesday.
LM...Dense Fog Advisory...nearshore waters until 3 PM Tuesday.
Small Craft Advisory...Winthrop Harbor to Wilmette Harbor until
noon Tuesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jan 3, 4:21 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
421 AM CST Tue Jan 3 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-041030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
421 AM CST Tue Jan 3 2023 /521 AM EST Tue Jan 3 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Fog Risk.
Limited Severe Thunderstorm Risk south of the Kankakee River.
DISCUSSION...
Areas of fog may become dense late this morning through this
evening. Locations north of I-80 are most favored for persistent
dense fog.
Scattered thunderstorms are possible across the area this
afternoon, any of which could have small hail. One or two of
these may reach marginal severe limits south of the Kankakee River
Valley, with the primary threat being wind gusts to 60 mph. A
brief tornado is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is anticipated today.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 60 mph.
LMZ740>745-041030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
421 AM CST Tue Jan 3 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Fog Risk.
Hazardous conditions for small craft north of Chicago this
morning.
Limited Thunderstorm Risk Indiana shore this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
MTF
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, Jan 3, 12:28 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1228 PM CST Tue Jan 3 2023
ILZ010-019-031915-
La Salle IL-Lee IL-
1228 PM CST Tue Jan 3 2023
...Strong thunderstorms will impact portions of northwestern La Salle
and eastern Lee Counties through 115 PM CST...
At 1226 PM CST, Doppler radar was tracking strong thunderstorms
along a line extending from near Walnut to near Hennepin. Movement
was northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Peru, Mendota, Amboy, Earlville, Franklin Grove, Sublette, Woodhaven
Lakes, Compton, Troy Grove, West Brooklyn, Triumph and Lee Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 8928 4157 8887 4128 8916 4158 8917
4159 8953
TIME...MOT...LOC 1826Z 219DEG 41KT 4153 8949 4131 8926
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KluberSpecial weather statement, Jan 3, 12:58 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1258 PM CST Tue Jan 3 2023
ILZ008-010-011-032000-
De Kalb IL-Ogle IL-Lee IL-
1258 PM CST Tue Jan 3 2023
...Strong thunderstorms will impact portions of southeastern Ogle,
northeastern Lee and De Kalb Counties through 200 PM CST...
At 1257 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashton to near Mendota. Movement was
northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
DeKalb, Sycamore, Rochelle, Genoa, Shabbona, Cortland, Hinckley,
Kirkland, Waterman, Hillcrest, Kingston, Malta, Ashton, Paw Paw,
Creston, Lindenwood, Monroe Center, Lee and Steward.
Including the following interstates...
I-39 between mile markers 83 and 108.
I-88 between mile markers 68 and 101.
This includes...Northern Illinois University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4215 8894 4215 8859 4207 8859 4206 8860
4180 8860 4163 8888 4163 8894 4183 8925
TIME...MOT...LOC 1857Z 217DEG 39KT 4180 8922 4155 8906
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KluberSpecial weather statement, Jan 3, 1:43 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
143 PM CST Tue Jan 3 2023
ILZ005-012-032030-
Kane IL-McHenry IL-
143 PM CST Tue Jan 3 2023
...Strong thunderstorms will impact portions of northern Kane and
southeastern McHenry Counties through 230 PM CST...
At 142 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingston to near Maple Park. Movement was
northeast at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Elgin, Crystal Lake, Carpentersville, Algonquin, Lake in the Hills,
Woodstock, Huntley, Campton Hills, South Elgin, Cary, Pingree Grove,
Gilberts, West Dundee, Hampshire, Elburn, Barrington Hills, Lakewood,
Sleepy Hollow, East Dundee and Maple Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4216 8823 4207 8824 4207 8826 4203 8826
4179 8860 4216 8859 4234 8841
TIME...MOT...LOC 1942Z 236DEG 37KT 4204 8874 4187 8860
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KluberSpecial weather statement, Jan 3, 2:12 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
212 PM CST Tue Jan 3 2023
ILZ006-103-032100-
Lake IL-Northern Cook IL-
212 PM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of southern Lake and
northern Cook Counties through 300 PM CST...
At 211 PM CST, Doppler radar was tracking a strong thunderstorm over
Elgin, moving northeast at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Waukegan, Arlington Heights, Palatine, Hoffman Estates, Buffalo
Grove, Bartlett, Streamwood, Wheeling, Northbrook, North Chicago,
Gurnee, Mundelein, Highland Park, Vernon Hills, Libertyville, Lake
Zurich, Lake Forest and Barrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4243 8781 4238 8781 4233 8783 4231 8782
4229 8783 4221 8780 4215 8776 4200 8826
4207 8826 4207 8824 4215 8824 4215 8820
4219 8820
TIME...MOT...LOC 2011Z 232DEG 35KT 4205 8829
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Kluber